Texas, 2016

High Wind in Texas, October 20, 2016

October 20, 2016 · NWS MAF · 1 event in 1 county or zone

Strong northeast winds behind a cold front resulted in high winds through Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong northeast winds behind a cold front resulted in high winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 20, 12:54 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Oct 20, 12:54 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
254 AM CDT Thu Oct 20 2016

.DISCUSSION...
Cold front currently heading into the Davis Mountains and should
be south of the border by sunrise. Some post frontal upslope
moisture could trigger a few showers in the Davis Mountains and
lower Trans Pecos Region this morning with decreasing clouds by
this afternoon areawide as cooler surface high pressure builds
into the region behind the front. Much cooler temperatures (much
below normal) are expected this afternoon due to cool air
advection, despite the decreasing clouds.

Behind this front quiet weather is expected with upper level
ridging building into the region from the southwest United States
Friday and Saturday. It will be cool with below normal temperatures
Friday due to the proximity of the surface high centered across
eastern Texas. Temperatures will moderate to slightly above
normal values by Saturday as the surface high moves further east
into the Gulf Coast states.

Mainly quiet weather with above normal temperatures expected
Sunday through next Tuesday. One exception could be on Sunday
across portions of the Big Bend where a weak trough could spark
isolated diurnal thunderstorms. Isolated thunderstorms are also
possible across portions of west Texas Tuesday due to another
disturbance.

Upper level ridging should keep conditions dry and warm next
Wednesday and Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  44  73  50 /   0   0   0   0
Carlsbad                       71  41  73  47 /   0   0   0   0
Dryden                         74  51  76  52 /  20   0   0   0
Fort Stockton                  70  46  75  52 /  20   0   0   0
Guadalupe Pass                 63  45  67  51 /  10   0   0   0
Hobbs                          68  39  69  46 /   0   0   0   0
Marfa                          65  38  69  42 /  20   0   0   0
Midland Intl Airport           72  43  73  50 /   0   0   0   0
Odessa                         72  44  72  51 /   0   0   0   0
Wink                           73  42  74  47 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 3 PM MDT this afternoon for Guadalupe
     Mountains.

&&

67/12
Hazardous weather outlook, Oct 20, 12:20 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 AM CDT THU OCT 20 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
220 AM CDT THU OCT 20 2016 /120 AM MDT THU OCT 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR STRONG NORTHEAST WINDS
OF 40 TO 55 MPH THROUGH THE GUADALUPE PASS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
October 20, 2:51 AM MST to 9:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662289.